Alert archive / Florida / Coastal Flood Statements in 2016

Coastal Flood Statement 17, NWS Key West, FL

November 16, 2016Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Nov 16, 2016, 4:54 PM EST for Monroe County, Florida. It took effect at Nov 16, 2016, 8:00 PM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2016, 4:54 PM EST (21:54 UTC)
In effect from
Nov 16, 2016, 8:00 PM EST
Expired
Nov 17, 2016, 1:00 AM EST
In force
5 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WHUS42 KKEY 162154
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
454 PM EST WED NOV 16 2016

FLZ076>078-170600-
/O.NEW.KKEY.CF.S.0017.161117T0100Z-161117T0600Z/
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
454 PM EST WED NOV 16 2016

...MINOR COASTAL FLOODING OF LOW-LYING ARES EXPECTED...

* COASTAL FLOODING...ELEVATED SALTWATER LEVELS THIS EVENING INTO
  TONIGHT WILL RESULT IN NUISANCE TIDAL FLOODING OF LOW-LYING AREAS
  THROUGHOUT THE FLORIDA KEYS.

* TIMING...SALTWATER LEVELS WILL PEAK NEAR THE TIME OF THE HIGHER
  HIGH TIDE THIS EVENING INTO TONIGHT...MAINLY BETWEEN 8 PM AND 1 AM.
  SALTWATER LEVELS WILL LIKELY REMAIN ELEVATED THIS EVENING THROUGH
  AT LEAST THURSDAY.

* IMPACTS...MINOR TIDAL FLOODING OF LOW ELEVATION STREETS AND LOTS IS
  LIKELY. SOME STORM DRAINS WILL OVERFLOW...AND SOME DOCKS AND
  SEAWALLS WILL BE OVERTOPPED.

$$
BS

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Nov 16, 2:41 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Nov 16, 2:41 PM EST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Key West FL
241 PM EST Wed Nov 16 2016

.DISCUSSION...
Sunshine covers the Florida Keys this afternoon, however a narrow
confluent zone with a touch of moisture is resulting in scattered
cumulus with a few very light rain showers in the Straits offshore
the upper Keys. North to northeast winds have remainded gusty
especially over the lower Keys, and while sustained winds have only
recently picked up along the upper Keys reef, the western Straits and
Gulf waters northwest of Key West have seen some of the strongest
winds thus far...averaging near 20 knots.

The deep east coast trough's 500 mb axis will swing over the Florida
Keys this evening, however large-scale descent is well underway with
cool air advection above the surface rapidly becoming neutral. That
said, temperatures falling into the lower 60s over the Mainland next
to lower to mid 70s Bay temperatures may result in a resurgence of
breezy conditions late tonight, along with cooler temperatures in the
mid to upper 60s. Dry weather is expected deep ridging and strong
surface high pressure across the eastern United States with moderate
to fresh northeast breezes.

By Friday night, shallow Atlantic moisture is expected to return
albeit with descent as an upper jet entrance will be poorly
positioned, southeast of the Keys. An increase in cloud cover under
sub-850 mb inversion appears likely...but slight rain chances for a
stray shower appear to await late Friday night.

The next decaying frontal boundary, weak and with no appreciable
increase in moisture depth or any convergence in advance, appears to
pass through Sunday with little if any change in airmass. Northeast
breezes may once again freshen early next week. Some periods of
dryness, perhaps eventually warranting removing of a few 12-hour
periods of slight rain chance may be possible amid the fast zonal
upper flow before the next boundary approaches towards later next
week.

&&

.MARINE...
Small Craft Advisories are likely to be hoisted this afternoon for
the Florida Straits and Hawk Channel, with small craft urged to
exercise caution elsewhere. High pressure will continue to expand
overnight and through Friday with fresh northeast breezes. A relative
lull is possible by Saturday before high pressure rebuilds and
freshens northeast winds once again early next week.

&&

.AVIATION...
VFR and dry conditions continue for EYW & MTH for at least the next
24 hrs. Expect northerly moderate breezes with fresh gusts near 25
kts during daylight hours. Only gentle breezes are likely after
sunset.

&&

.CLIMATE...
On this date in Florida Keys weather history, in 1943, the daily
record rainfall of 5.59 inches was recorded at Key West.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  69  78  71  79 / -  -  -  -
Marathon  68  79  71  80 / -  -  -  -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...JR
Aviation/Nowcasts....mclovin
Data Collection......Vickery

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 16, 6:00 AM EST, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EST WED NOV 16 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-171100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
600 AM EST WED NOV 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY.

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR HAWK CHANNEL AND THE
STRAITS OF FLORIDA TONIGHT AS NORTH TO NORTHEAST WINDS INCREASE TO
NEAR 20 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR SOME FLORIDA KEYS COASTAL
WATERS ZONES THURSDAY THROUGH FRIDAY...AND AGAIN SUNDAY AND SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 4:24 PM ESTSmall Craft AdvisoryKEY59 hr

Nearby

Coastal Flood Statements in Florida, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.